New Mexico, 2021

Drought in New Mexico, January 1 to 31, 2021

January 1 to 31, 2021 · NWS ABQ · 41 events in 41 counties and zones

Drought conditions across northern and central New Mexico remained largely unchanged during the month of January 2021. An active storm track during the second half of the month saw several storm systems bring beneficial rain and snow to much of western and northern New Mexico.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and central New Mexico remained largely unchanged during the month of January 2021. An active storm track during the second half of the month saw several storm systems bring beneficial rain and snow to much of western and northern New Mexico. While the Tusas Mountains saw some drought improvement, the active pattern wasn't enough to result in significant changes. Extreme to exceptional drought remained the same at about 82 percent of the state with about 54 percent deemed exceptional drought. Southwestern New Mexico benefited the most from the active pattern with portions of the Gila receiving about 3 to 6 inches of precipitation. Northern New Mexico received about 1 to 2 inches of precipitation while portions of the lower Rio Grande Valley received around half an inch to three quarters of an inch. Eastern New Mexico fared poorly during the month with most of the plains receiving less than half an inch of precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 31, 10:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1050 PM MST Thu Dec 31 2020

.AVIATION...
06Z TAF CYCLE
Clouds will continue to gradually lower across far western New Mexico
this evening as a mostly dry upper-level low moves sewd toward the
NM bootheel. Lcl light snow showers are possible over far western New
Mexico and KGUP tonight into early Friday with temporary MVFR vsby/cigs
in snow showers along with mountain obscurations. Elsewhere, VFR
conditions with light winds will prevail through Friday.

33

&&

.PREV DISCUSSION...247 PM MST Thu Dec 31 2020...
.SYNOPSIS...
The hopefully happy New Year will start off with light snow showers
reaching parts of west-central NM tonight near Gallup to Grants and
along the continental divide. But overall, New Year's Day starts off
mostly cloudy with chilly weather. Temperatures warm through the
weekend and Monday as skies clear and westerly winds increase. The
next weather system approaches Tuesday bringing the strongest
southwest to west winds, and warmest temperatures to the eastern
plains of the forecast period. Snow potential for this system next
week looks light to modest at best through the northern mountains,
and most areas look to remain dry and windy at this time.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... After another frigid
morning, dry and tranquil weather conditions have been in place over
NM with temperatures remaining chilly this afternoon. Currently, NM
rests between two upper level lows, one moving into south central TX
and another upstream one that is currently over the lower Colorado
River basin between CA-AZ. Clouds are already increasing over far
western NM, and this trend will continue over western zones with
cloud bases lowering as top-down moistening progresses and diffluent
flow enters the state. The low is projected to drop into the Sonoran
desert of Old Mexico through tonight, and high resolution convection-
allowing models are a bit more enthused about mesoscale snow tonight
into early Friday in west central NM where weak mid level ascent
will be present. Localized areas surrounding Gallup, Zuni, Ramah, and
Pietown could be in store for an inch of accumulation, perhaps two,
overnight into early Friday morning. Elsewhere, no appreciable
accumulations are foreseen.

Partly to mostly cloudy skies are expected through the daytime on
New Year’s Day, and temperatures will struggle to warm much, staying
slightly below average while the upper low shuffles over the
southeast corner of the state. East northeast flow from the surface
to the mid levels could attempt to saturate and squeeze out a few
stray sprinkles in east central NM Friday afternoon, but for now
POPs have been limited to 10 to 20 percent.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
The Long Term period starts with weak perturbations embedded within
an overall northwest flow over the state. The main sensible weather
concerns will be breezy to locally windy westerlies at the surface,
focusing through the east- central plains thanks to a lee-side
surface trough developing through northeastern NM. This continues a
warming trend with downslope compressional warming bringing daytime
highs toward the 60F mark over the eastern plains Saturday and
Sunday. Did bump up highs a bit over NBM to account for this.

Monday will start the week with overall calm conditions and
temperatures continuing to trend warmer. Breezy to windy
southwesterlies look to return Tuesday ahead of a closed low/trough
approaching the area from the Great Basin. Another lee-side trough
is favored to develop through southeastern CO, helping increase winds
through the usual windy spots of the Central Highlands and east-
central plains. Trended daytime highs warmer again for this effect. A
fair amount of forecast uncertainty remains with the strength and
track of this system Tuesday through Wednesday. Run-to-run
consistency and intra-model agreement remains poor in these two
departments for both the GFS and ECMWF. Despite this, dry and windy
conditions look favored for areas south of I-40. The question is if
there will be beneficial light snow accumulations reaching the
northern mountains or will it all stay in Colorado. The colder air
behind this system reaches all areas by Wednesday, dropping highs
back to near normal for early January. Temperatures warm back up a
little Thursday with a shortwave ridge passing the area.

52/24

&&

.FIRE WEATHER...
Through the end of the week, precipitation chances will remain low
with west central NM being the likely beneficiary of any light snow
accumulations tonight into early Friday. Temperatures will remain
chilly through New Year’s Day, and no significant or strong winds
are expected, but this trend will evolve into the weekend as breezy
to locally windy conditions take shape from the central
mountains/highlands eastward. Any critical fire weather concerns
appear to be localized and brief this weekend, mainly in the east
central plains as temperatures warm slightly and minimum afternoon
RH drops within a closer margin to critical thresholds. A brief
respite from stronger winds is expected on Monday, but another upper
level disturbance will quickly approach near NM by Tuesday of next
week, allowing wind speeds to increase again. Chances for beneficial
precipitation remain low for this Tuesday disturbance, and the
combination of stronger winds and marginally low humidity could
create localized critical fire weather concerns in east central NM
once again.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Dec 31, 2:32 PM MST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
232 PM MST Thu Dec 31 2020

NMZ201>241-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
232 PM MST Thu Dec 31 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Light snow accumulations along the continental divide near I-40 could
create slick road conditions tonight into New Year's morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strengthening southwesterly to westerly winds arrive Tuesday,
increasing chances for hazardous crosswinds for north-to-south
oriented highways.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, West Central Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Far Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Far Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Union County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from December 2020 continued in January 2021.

Drought, Tusas Mountains Including Chama

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme drought conditions from December 2020 improved slightly to severe drought conditions in January 2021.

Drought, Upper Rio Grande Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Northern Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, East Slopes Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Extreme drought conditions from December 2020 continued in January 2021.

Drought, Jemez Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Southern Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Espanola Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Harding County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from December 2020 continued in January 2021.

Drought, Eastern San Miguel County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Extreme drought conditions from December 2020 continued in January 2021.

Drought, Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Quay County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from December 2020 continued in January 2021.

Drought, Guadalupe County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, De Baca County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Curry County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Roosevelt County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Chaves County Plains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Glorieta Mesa Including Glorieta Pass

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Glorieta Mesa Including Glorieta Pass forecast zone
Reported by
Drought Monitor
Coordinates
35.494, -105.396 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Santa Fe Metro Area

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.416, -106.504 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Sandia/Manzano Mountains Including Edgewood

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Estancia Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Chuska Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme drought conditions from December 2020 continued in January 2021.

Drought, Southwest Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, San Francisco River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.915, -108.405 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Middle Rio Grande Valley/Albuquerque Metro Area

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from December 2020 continued in January 2021.

Drought, Eastern Lincoln County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, Southwest Chaves County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, South Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from December 2020 continued in January 2021.

Drought, Upper Tularosa Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.876, -106.194 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, South Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Exceptional drought conditions from December 2020 continued in January 2021.

Drought, West Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
34.821, -107.693 (the zone’s center; the record gives no point)

Severe drought conditions from December 2020 continued in January 2021.

Drought, West Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.993, -107.256 (the zone’s center; the record gives no point)

Severe drought conditions from December 2020 continued in January 2021.

Drought, Lower Rio Grande Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
34.007, -106.930 (the zone’s center; the record gives no point)

Severe drought conditions from December 2020 continued in January 2021.

Drought, San Agustin Plains and Adjacent Lowlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Agustin Plains and Adjacent Lowlands forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Severe drought conditions from December 2020 continued in January 2021.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931361, 931362, 931363, 931364, 931365, 931366, 931367, 931368, 931369, 931370, 931371, 931372, 931373, 931374, 931375, 931376, 931377, 931378, 931379, 931380, 931381, 931382, 931383, 931384, 931385, 931386, 931387, 931388, 931389, 931390, 931391, 931392, 931394, 931395, 931396, 931397, 931398, 931399, 931400, 931401, and more.